, Volume 470, Issue 1, pp 291-298
Date: 20 Jul 2011

The Effect of Long-term Alendronate Treatment on Cortical Thickness of the Proximal Femur

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background

One of the radiographic hallmarks in patients with atypical femoral insufficiency fractures after prolonged bisphosphonate treatment is generalized cortical hypertrophy. Whether cortical thickening in the proximal femur is caused by long-term alendronate therapy, however, remains unknown.

Questions/purposes

We asked whether long-term alendronate use of 5 years or more results in progressive thickening of the subtrochanteric femoral cortices.

Patients and Methods

We retrospectively evaluated changes in cortical thickness and cortical thickness ratio (ratio of cortical to femoral shaft diameter) at the subtrochanteric region of the proximal femur in baseline and latest hip dual-energy xray absorptiometry (DXA) scans of 131 patients. The mean followup was 7.3 years. Patients were divided into two groups: control (no history of alendronate, 45 patients) and alendronate (history of alendronate ≥ 5 years, 86 patients). We determined cortical thickness and cortical thickness ratio at 3.5 and 4.0 cm below the tip of the greater trochanter, representing the subtrochanteric region.

Results

After a minimum of 5 years followup, mean cortical thickness decreased approximately 3% in the alendronate and control groups. The cortical thickness at the subtrochanteric femoral region changed less than 1 mm in greater than 90% of the patients with long-term alendronate treatment. We observed no differences in mean changes of cortical thickness and percent changes of cortical thickness between the two groups.

Conclusions

Long-term alendronate treatment did not appear to cause thickened femoral cortices within the detection limits of our method. This finding contrasts with the notion that long-term alendronate treatment leads to generalized cortical thickening.

Level of Evidence

Level III, therapeutic study. See Guidelines for Authors for a complete description of levels of evidence.

Each author certifies that he or she has no commercial associations (eg, consultancies, stock ownership, equity interest, patent/licensing arrangements, etc) that might pose a conflict of interest in connection with the submitted article.